Texas, 2015

Damaging Winds in Texas, July 17, 2015

July 17, 2015 · NWS AMA · 6 events in 3 counties and zones

Thunderstorms brought severe wind gusts to portions of the Texas Panhandle during the afternoon and evening of the 17th. Wind gusts as high as around 70 mph occurred across mainly the southwest and south-central Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms brought severe wind gusts to portions of the Texas Panhandle during the afternoon and evening of the 17th. Wind gusts as high as around 70 mph occurred across mainly the southwest and south-central Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 17, 2:53 PM CST, 4 minutes earlier.

Area forecast discussion, Jul 17, 2:53 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
353 PM CDT FRI JUL 17 2015

.DISCUSSION...
UPPER LEVEL RIDGE AXIS SHIFTING A BIT FURTHER EAST...AND A WEAK
SHORTWAVE COMBINED WITH A SMALL AREA OF SURFACE CONVERGENCE IS
LIKELY KICKING OFF THE SCATTERED SHOWERS AND THUNDERSTORMS OVER THE
SOUTHWESTERN TEXAS PANHANDLE THIS AFTERNOON. DEWPOINTS IN THE MID 60S
TO LOW 70S ACROSS THE CENTRAL AND EASTERN PANHANDLES COULD ALSO
ENCOURAGE A FEW STORMS TO DEVELOP THIS AFTERNOON AND EVENING AS
OUTFLOW BOUNDARIES PUSH EAST. STORMS THIS AFTERNOON COULD APPROACH STRONG
TO MARGINALLY SEVERE. FORECAST BULK SHEAR VALUES APPROACH 30 TO 40KTS
OVER THE WESTERN CWA THIS EVENING...AND COULD SUPPORT SOME LONGER
LIVED STORMS. LOW LEVEL JET IS ALSO EXPECTED TO DEVELOP AGAIN TONIGHT
WHICH COULD HELP STORMS PERSIST INTO THE FIRST PART OF THE OVERNIGHT
HOURS.

UPPER LEVEL RIDGING STRENGTHENS SOME TOMORROW BUT REMAINS CENTERED TO
THE EAST. HAVE KEPT THE FORECAST DRY FOR SATURDAY AS A RESULT OF
EXPECTED HEIGHT RISES. SOME DIFFERENCES ARISE ON SUNDAY WITH THE
STRENGTH OF THE RIDGE AND THE POSSIBILITY OF A SHORTWAVE RIDING ALONG
THE PERIPHERY OF THE RIDGE. A WEAK COLD FRONT ALSO IS EXPECTED TO
CROSS THE WESTERN OKLAHOMA PANHANDLE AND HAVE ADDED CHANCE POPS
MAINLY TO THAT REGION. BEYOND SUNDAY...THE RIDGE WEAKENS
SLIGHTLY...AND A CHANCE REMAINS FOR THUNDERSTORMS THROUGH WEDNESDAY
EVENING AS UPPER LEVEL FLOW REMAINS SOUTHWEST TO WEST. SLIGHT CHANCE
TO CHANCE POPS WILL LIKELY VARY SOME ACROSS THE PANHANDLES AS THE TIME
APPROACHES...BUT FOR NOW HAVE NARROWED TO MOST LIKELY LOCATIONS. BEYOND
WEDNESDAY...UPPER LEVEL RIDGING IS EXPECTED TO BUILD WEST AGAIN AND
DRIER WEATHER RETURNS TO THE AREA FOR A FEW DAYS.

ELSENHEIMER

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                70  97  71  97  70 /  20  10  10  20  20
BEAVER OK                  73 102  73  96  70 /  30  10  10  20  30
BOISE CITY OK              67  97  67  90  64 /  20  10  10  20  30
BORGER TX                  73 100  75  98  72 /  30   5  10  20  20
BOYS RANCH TX              70 100  72  98  70 /  20   5  10  20  20
CANYON TX                  69  97  70  97  69 /  20   5  10  10  20
CLARENDON TX               71  97  72  98  72 /  20   5   5  10  10
DALHART TX                 67  99  68  94  67 /  20  10  10  20  30
GUYMON OK                  71 101  71  95  69 /  30  10  10  20  30
HEREFORD TX                68  97  69  98  68 /  20   5  10  10  20
LIPSCOMB TX                74 100  74  98  72 /  30   5  10  20  30
PAMPA TX                   70  96  72  96  70 /  20   5  10  20  20
SHAMROCK TX                71  98  72  99  72 /  20   5   5  10  20
WELLINGTON TX              72  99  72 101  73 /  10   5   5   5  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

17/18
Hazardous weather outlook, Jul 17, 2:19 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT FRI JUL 17 2015

OKZ001>003-TXZ001>020-180830-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
319 PM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT. A FEW STORMS MAY BECOME STRONG TO MARGINALLY SEVERE...WITH
WIND GUSTS UP TO 60 MPH...SMALL HAIL...AND LOCALLY HEAVY RAIN THE
PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS AT LEAST PORTIONS OF THE
PANHANDLES SUNDAY NIGHT THROUGH WEDNESDAY NIGHT. WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED DURING THIS PERIOD...ALTHOUGH LOCALLY HEAVY
RAINFALL...GUSTY WINDS...AND SMALL HAIL WILL BE POSSIBLE WITH SOME
STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ELSENHEIMER

In the hours before

Special weather statement, Jul 17, 2:20 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT FRI JUL 17 2015

TXZ016-172045-
DEAF SMITH TX-
320 PM CDT FRI JUL 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEAF SMITH COUNTY UNTIL
345 PM CDT...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
WILDORADO TO NEAR HEREFORD...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  HEREFORD...           DAWN...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3474 10251 3475 10251 3518 10243 3519 10241
      3518 10217 3475 10217
TIME...MOT...LOC 2019Z 237DEG 18KT 3515 10230 3487 10236

BRB
Special weather statement, Jul 17, 2:57 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
357 PM CDT FRI JUL 17 2015

TXZ012-017-172130-
POTTER TX-RANDALL TX-
357 PM CDT FRI JUL 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RANDALL AND WESTERN
POTTER COUNTIES UNTIL 430 PM CDT...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
VALLEY DE ORO TO 4 MILES NORTHWEST OF UMBARGER...MOVING NORTHEAST AT
30 MPH.

WIND GUSTS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  CANYON...             AMARILLO...           UMBARGER...
  VALLEY DE ORO...      BUSHLAND...           TIMBERCREEK CANYON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3489 10217 3548 10216 3562 10177 3500 10180
TIME...MOT...LOC 2057Z 231DEG 24KT 3533 10211 3500 10215

BRB

The radar

The Amarillo radar (KAMA), 55 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Deaf Smith

When
July 17, 2:57 PM CST
Where
Deaf Smith County, 2.82 mi NNW of Dawn
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.960, -102.210

A thunderstorm wind gust of 60 mph occurred at the KVII schoolnet site located 3 miles north of Dawn.

Thunderstorm Wind, Randall

When
July 17, 3:22 PM CST
Where
Randall County, 4.48 mi NNW of Canyon
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.040, -101.950

Tree and power pole damage was reported from the intersections of Helium Road and Rockwell Road to the intersection of Soncy and FM 2219.

Thunderstorm Wind, Randall

When
July 17, 3:26 PM CST
Where
Randall County, 4.73 mi WNW of Timbercreek Canyon
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.070, -101.900

A thunderstorm wind gust of 59 mph occurred at the KVII schoolnet site at Midway Alternative High School 5 miles west-northwest of Timber Creek Canyon.

Thunderstorm Wind, Randall

When
July 17, 3:39 PM CST
Where
Randall County, 3.64 mi NNW of Lake Tanglewood
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.110, -101.800

A wind gust of 60 mph was measured by the West Texas Mesonet site located 4 miles north-northwest of Lake Tanglewood, or 7 miles south-southeast of Amarillo.

Thunderstorm Wind, Potter

When
July 17, 7:28 PM CST
Where
Potter County, 3.46 mi ENE of Bushland
Measured
62 kt (71 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.190, -102.010

A wind gust of 71 mph was measured by the KVII mesonet site located 3 miles east of Bushland at Oasis RV Resort.

Thunderstorm Wind, Potter

When
July 17, 7:31 PM CST
Where
Potter County, 1.32 mi ENE of Bushland
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.190, -102.050

A wind gust of 61 mph was measured by the KVII schoolnet site at Bushland High School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597021, 597020, 597023, 597024, 597025, 597026.